Alert archive / West Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2001, 4:29 PM EDT for Greenbrier County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2001, 4:29 PM EDT (20:29 UTC)
- Expired
- Aug 10, 2001, 6:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 102028 FFWRNK WVC025-102230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 429 PM EDT FRI AUG 10 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 630 PM EDT. * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 5 MILES WEST OF LEWISBURG... MOVING EAST AT 5 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 630 PM EDT INCLUDE ALDERSON... AND BLUE SULPHUR SPRINGS SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ALONG MEADOW RIVER NEAR DAWSON...KITCHEN CREEK NEAR BLUE SULPHUR SPRINGS AND MUDDY CREEK NEAR ALDERSON. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:30 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 10, 3:30 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR ESFRNK NATIONAL WEATHER SERVICE BLACKSBURG, VA 330 PM EDT FRI AUG 10 2001 ***UPON FURTHER REVIEW/DISCUSSION HERE AT RNK...WILL WILL ISSUE AN ESFRNK TO HIGHLIGHT THE POSSIBILITY OF RAINFALL HEAVY ENOUGH TO CAUSE SOME FLOOD PROBLEMS HEADING INTO SUNDAY/MONDAY*** SFC FNT IS INTO SRN OH AND IND THIS AFT...BUT HAS NOT PROGRESSED MUCH FURTHER SOUTH IN THE PAST 6 HOURS. INITIAL NRN STREAM SHORT WV IS ALREADY LIFTING NE...AND THE FNT IS PARALLEL TO THE FLOW. OTHER THAN A BIT OF A SWD SHIFT FROM CONVECTION ALONG IT...IT PROB WON/T MOVE MUCH UNTIL NEXT SHORT WV MOVG THRU WY ATTM PASSES ACROSS GREAT LAKES REGION LATE SATURDAY. SO...LOOKS LIKE THE NGM IS TOO PROGRESSIVE WITH THE FNT...AND WILL USE THE ETA/AVN FOR THE FCST. THE MAIN DIFF IN THE ETA & AVN IS THAT THE AVN DEVELOPS MORE AFT CONVECTION IN THE WARM SECTOR BOTH SAT & SUN...WHICH WOULD BE IN THE PIEDMONT SECTION OF THE CWA. I LIKE THIS SOLUTION BETTER...WITH PLENTY OF MOISTURE AND HTG EACH DAY...AND THE POTENTIAL FOR WEAK SRN STREAM IMPULSES MOVG NEWD- PARTICULARLY REMNANTS OF BARRY SUNDAY. IN THE SHORT TERM...LOOKS LIKE CONVECTION WILL BE MORE DIURNAL TONITE SO WILL WORD AS MAINLY EVENING. NRN SECTIONS MAY WARRANT A LIKELY POP. SLOW MVMNT OF CELLS AND PWS WHICH HAVE CLIMBED TO 1.8 INCHES MEANS THERE IS SOME THREAT FOR FLASH FLOODING. ACCORDING TO FFG...LOOKS LIKE IT WILL TAKE ARND 3 INCHES FOR PROBLEMS AND I DON/T EXPECT ANY OF THOSE AMOUNTS TO BE VERY WIDESPREAD. SO FAR CELLS HAVE BEEN DEVELOPING IN SHORT LINE SEGMENTS WITH NO LARGE SCALE ORGANIZATION. WILL NOT ISSUE A WATCH...BUT WILL ADD IN LOCALLY HEAVY DOWNPOURS POSSIBLE TONITE. EXTENDED- THE MODELS ARE MORE PROGRESSIVE WITH THE FNT AFTER MONDAY. EVEN THE AVN HAS TRENDED TOWARD PUSHING THE FNT INTO SE SECTIONS OF THE CWA TUE. I PLAN TO DROP THE CHC FROM NWRN ZONES TUE...AND WILL LEAVE WED/THU DRY. LOOKS LIKE NEXT FNT COULD BE APPCHNG THE AREA FRI...BUT WILL LEAVE POPS OUT OF FRI- WAIT TO SEE IF ANOTHER MODEL RUN SUPPORTS POPS. FCSTID = 6 ROA 72 87 69 84 / 50 60 60 60 LYH 69 87 67 84 / 50 60 60 60 DAN 72 90 70 87 / 40 50 50 60 BLF 68 78 66 77 / 60 70 60 60 LWB 66 78 64 76 / 60 70 60 60 BCB 67 81 65 79 / 50 70 60 60 TNB 67 79 65 78 / 50 60 60 60 .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Nearby
Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.